How long can I be on prednisone??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

vid53
Regular Member


Date Joined Jan 2006
Total Posts : 117
   Posted 4/7/2008 8:35 PM (GMT -7)   
I have been on prednisone for about a year. Starting at 35Mg and weaned down to 5 Mg which I am on now.Since prednisone is the only thing that has worked for me,can 5Mg be ok for a daily dose?
 
Vid53

CrohnsDaddy
Regular Member


Date Joined Oct 2007
Total Posts : 235
   Posted 4/7/2008 8:43 PM (GMT -7)   
I'm on 20 mg of pred right now. When I asked my GI this same question, he told me that I could be on 20 mg indefinitely (if needed), unless I started to get some bad side effects. Of course, zero pred is the best, but I think most GI's will keep you on whatever does you need to be on to stay in remission unless/until you get bad side effects. The potential for the side effects is pretty high, so they try to get you down to the minimum dose that's still effective for you, and they'll also try to use other drugs to help lower the amount of pred you have to take, or get you completely off steroids.
Just trying to be a "Regular Member".
 
Entocort 9 mg/day, Pentasa 4 gm/day, started Humira 1/22/08, started 100 mg of Azasan (Imuran) 2/20/08. I'm convinced that Prednisone is the root of all evil, and primarily responsible for global warming.


CrazyHarry
Veteran Member


Date Joined Mar 2006
Total Posts : 1034
   Posted 4/7/2008 10:00 PM (GMT -7)   
you want to get off of it as soon as possible. i was on it for like 6 years as high as 60 mg for a few months several times. i couldnt taper off. it was like a yo yo between 5 mg and 40 mg for the most part. remicade is what me off of it. but started losing my hair in my late teens, had super bad acne for years, major stretch marks, hot flashes (and i'm a guy), severe mood changes at times, osteoporosis (it took me like 10 years to get back to "normal"), my vision started to go and i need glasses, got 2 cavities, joint pain, etc etc. the list just goes on. it sucks. this is not a long term solution. imho, i'd talk to your doc about trying something else. seriously. i believe 20 mg indefinitely is a bad move. granted i'm not a doctor, but from my experience, and even what my docs told me, this medicine is just bad news. it works in short bursts but the longer you are on it, the more damage it does to you. i've heard some docs say 5 mg a day aint bad and you can live on that and the side effects are very minimal. but man, i dont know. there are side effects with everything and they all take their toll eventually.

you may want to look into entocort, remicade, or humira on the western medicinal route. there are also immunosuppressants (6-mp, methotrexate), but i doubt their efficacy from my own experience, yet others swear by them. but there is just something innately wrong to me about being on a cancer drug indefinitely too when you bring these latter meds into the discussion.
Crazy Harry

---------------------------------------------
Crohn's since 1993 (17 yrs old then)
surgery in July '05 - removal of 2 inches at ileum and 8 inches of sigmoid colon (had fistula into bladder)
Nov '05 developed colonic inertia; July '06 told i needed ostomy surgery
began maker's diet in August '06 - now feeling the best ever with no symptoms of colonic inertia and i kept my colon
med free as of 10/31/07


sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 4/7/2008 10:12 PM (GMT -7)   
I have been told that 5-6 months is when damage can start. My hair starts to fall out after about 4-5 months, so that's where I feel my boundary is. When I see my hair coming out in clumps, I feel like it's time to get the heck off... I've been on them 7 out of the last 9 months and I am worried about current bone loss. I am already at -2.2 on the DEXA scale. I don't want to lose more bone mass. (Currently on 8mg methylpred, which is similar to 8mg pred. Starting to wean off as I feel Tysabri, maybe?, kicking in.)
 
I should add that I am also curious at the responses to this question!  So, thanks for asking it.


--39 year old female, dx as UC in '04 (1st symptoms in '03), switched to Crohn's in '05, 1 fistula, crohn's colitis, limited to large intestine
--rejected (reaction/didn't work): Asacol, AZA, 6-MP, MTX, Remicade, Humira, prednisone
--stuck on methylprednisolone, tried Prochymal in Phase III study (can't wait til it's approved!)
--started Tysabri 3/21/08
--single mom to 10-year-old girl


hukleberrie
Regular Member


Date Joined Jan 2008
Total Posts : 491
   Posted 4/8/2008 3:26 AM (GMT -7)   
I am VERY curious what everyone thinks of this question... I am the one who has decided to wean herself off this crap. I am getting puffy & having other side effects I don't like. I have only been on 20mg for 6 weeks, but still am having a hard time with night sweats & sleeping issues & the like.
Live for today, for tomorrow you might just get hit by a semi.

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 02, 2016 7:37 PM (GMT -7)
There are a total of 2,731,922 posts in 300,977 threads.
View Active Threads


Who's Online
This forum has 151133 registered members. Please welcome our newest member, Linda Bee.
290 Guest(s), 13 Registered Member(s) are currently online.  Details
Helgramite, compiler, jennydancingfish, Xmaslover, Girlie, Tudpock18, Hawaii3654, panicgirly, Broncofan18, Tall Allen, multifacetedme, Peter A, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer